Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 47, NWS Grand Junction, CO

September 11, 2002La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Sep 11, 2002, 4:02 PM MDT for La Plata County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2002, 4:02 PM MDT (22:02 UTC)
Expired
Sep 11, 2002, 10:00 PM MDT
In force
6 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 112202
FFWGJT
COC067-120400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 PM MDT WED SEP 11 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CONTINUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LA PLATA COUNTY IN SOUTHWEST COLORADO
  THIS INCLUDES THE MISSIONARY RIDGE BURN AREA AND                   
  SURROUNDING COMMUNITIES

* UNTIL 1000 PM MDT

* EARLIER THIS MORNING...LA PLATA COUNTY EMERGENCY MANAGEMENT
  REPORTED FLOODING AND DEBRIS FLOWS IN SEVERAL LOCATIONS ACROSS 
  THE MISSIONARY RIDGE BURN AREA. 

* MUCH OF NORTHERN LA PLATA COUNTY EAST OF VALLECITO RESERVOIR HAS
  RECEIVED UP TO 2.50 INCHES OF RAIN DURING THE PAST 24 HOURS. 
  BURNED AREAS BETWEEN VALLECITO AND LEMON RESERVOIRS HAVE RECEIVED 
  AROUND 1.75 TO 2.20 INCHES DURING THE SAME PERIOD. LESSER AMOUNTS 
  OF 0.75 TO 1.90 INCHES FELL ACROSS THE HIGHER TERRAIN BETWEEN 
  LEMON RESERVOIR AND ROUTE 550. 

* AT 400 PM MDT...ONLY LIGHT RAIN WAS FALLING ACROSS THE BURN 
  AREAS...BUT CONDITIONS ARE SUCH THAT MUD AND DEBRIS FLOWS CAN
  STILL OCCUR. ADDITIONAL THUNDERSTORMS...SOME WITH HEAVY            
  RAIN...ARE EXPECTED TO MOVE INTO SOUTHWEST COLORADO FROM NEW       
  MEXICO THIS EVENING.

MOTORISTS SHOULD AVOID TRAVEL ON ROADS AROUND OR NEAR VALLECITO AND 
LEMON RESERVOIRS IF POSSIBLE. RESIDENTS IN THESE AREAS SHOULD USE 
EXTREME CAUTION AND BE PREPARED FOR ADDITIONAL MUDSLIDES AND TRAVEL 
DELAYS THIS AFTERNOON.

TO REPORT SEVERE WEATHER OR FLOODING...HAVE THE NEAREST LAW 
ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN GRAND JUNCTION.

LAT...LON 3727 10812 3727 10751 3762 10749 3762 10795
          3743 10803
1 follow-up statement
035 
RWUS32 KGJT 120231
FFSGJT
COC067-120400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
831 PM MDT WED SEP 11 2002

...FLASH FLOOD WARNING FOR NORTHERN LA PLATA COUNTY REMAINS IN
EFFECT UNTIL 10:00 PM MDT...

AN AREA OF HEAVY RAIN MOVING INTO WESTERN LA PLATA COUNTY...WILL
AFFECT NORTHERN LA PLATA COUNTY BETWEEN 8:45 PM AND 9:30 PM THIS
EVENING. THE WARNED AREA INCLUDES THE MISSIONARY RIDGE BURN AREA.

MUCH OF NORTHERN LA PLATA COUNTY EAST OF VALLECITO RESERVOIR HAS
RECEIVED UP TO 2.50 INCHES OF RAIN DURING THE PAST 24 HOURS...WITH
REPORTS EARLIER TODAY OF MUD AND DEBRIS FLOWS UP TO 10 FEET DEEP
ACROSS COUNTY ROADS 240 AND 250...BETWEEN VALLECITO AND LEMON
RESERVOIRS.

MOTORISTS SHOULD AVOID TRAVEL ON ROADS AROUND OR NEAR VALLECITO AND
LEMON RESERVOIRS. RESIDENTS IN THESE AREAS SHOULD USE EXTREME
CAUTION AND BE PREPARED FOR ADDITIONAL MUDSLIDES AND TRAVEL DELAYS
THIS AFTERNOON.

$$

DJN/TGJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:50 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 11, 2:50 PM MDT, 1 hour 12 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MDT WED SEP 11 2002

FLASH FLOODING CONCERNS REMAIN HIGH FOR AREAS OF SOUTHWEST COLORADO
AND SOUTHEAST UTAH AS VERY MOIST SOUTHERLY FLOW CONTINUES OVER THE
REGION.  HAVE HAD SOME MAJOR MUD/DEBRIS FLOWS IN THE MISSIONARY
RIDGE BURN AREA OVER THE PAST 18 HOURS...AND WITH MORE RAIN
EXPECTED...WE HAVE OPTED TO CONT THE FLASH FLOOD WARNING FOR THIS
SITE UNTIL 4 PM THIS AFTERNOON. THE REMAINDER OF SOUTHWEST COLORADO
AND SOUTHEAST UTAH WILL REMAIN UNDER A FLASH FLOOD WATCH UNTIL 10
PM THIS EVENING.

THE UPPER LEVEL LOW OVER WESTERN UTAH WILL BE LIFTING SLOWLY
NORTHEAST OVER THE NEXT 24 HOURS.  DIFFLUENT FLOW...ABUNDANT
SUBTROPICAL MOISTURE AND EMBEDDED WAVES WILL RESULT IN NUMEROUS
SHOWERS AND THUNDERSTORMS THROUGH THE OVERNIGHT HOURS. RADARS OVER
ARIZONA AND NEW MEXICO REMAIN ACTIVE...SO CONFIDENCE IS HIGH THAT
MORE RAIN WILL FALL OVERNIGHT. IN ADDITION...PRECIPITABLE WATER
VALUES ARE RUNNING OVER 150% OF NORMAL ACROSS MUCH OF THE AREA.

ON THURSDAY...FOCUS OF SHOWERS AND THUNDERSTORMS WILL SHIFT NORTH
INTO CENTRAL AND NORTHERN COLORADO AS THE LOW LIFTS OUT AND FLOW
COMES AROUND TO A MORE NORTHWESTERLY COMPONENT.  TROUGH HANGS BACK
OVER THE REGION INTO EARLY FRIDAY...WITH DRIER NWLY FLOW FINALLY
SETTLING INTO THE REGION LATE FRIDAY.  THIS WILL RESULT IN DRIER
WEATHER BY SATURDAY.  TEMPERATURES WILL REMAIN NEAR TO BELOW
SEASONAL NORMS THROUGH THE PERIOD. JDC

EXTENDED (SAT-WED)...MODELS IN GENERAL AGREEMENT WITH RESPECT
TO SENSIBLE WX OVER THE SOUTHWESTERN STATES. SHOULD SEE DRIER
CONDITIONS SATURDAY AS THE FLOW ALOFT BECOMES NORTHWESTERLY...
HOWEVER LEFT ISOLATED POPS OVER THE NORTHERN MOUNTAINS. SHORTWAVE
ENERGY THEN RETURNS SUNDAY AND BACKS THE FLOW ALOFT TO THE
SOUTHWEST. THIS WILL RESULT IN A SLIGHT CHANCE OF TSTMS OR
LIGHT RAIN TO THE NORTHERN MOUNTAINS THROUGH TUESDAY MORNING.
RIDGING RETURNS FOR LATE TUESDAY INTO WEDNESDAY.
MC

.GJT...FLASH FLOOD WATCH THROUGH 10 PM MDT TONIGHT FOR SOUTHWEST
       COLORADO AND SOUTHEAST UTAH.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 3:01 AM MDTFlash Flood WarningGJTLa Plata4 hr
Sep 11, 6:20 AM MDTFlash Flood WarningGJTLa Plata4 hr
Sep 11, 9:58 AM MDTFlash Flood WarningGJTLa Plata6 hr

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.